Alert archive / Texas / Flash Flood Warnings in 1992

Flash Flood Warning 54, NWS Austin/San Antonio, TX

May 20, 1992Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 20, 1992, 8:30 AM CDT for Val Verde County, Texas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 20, 1992, 8:30 AM CDT (13:30 UTC)
Expired
May 20, 1992, 2:30 PM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

County Val Verde County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1992-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1992-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDRT 201347 COR
FFWDRT
TXC465-201930-

BULLETIN - EBS ACTIVATION REQUESTED...CORRECTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DEL RIO TX
830 AM CDT WED MAY 20 1992

THE NATIONAL WEATHER SERVICE IN DEL RIO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  230 PM CDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL TEXAS

   ...VAL VERDE COUNTY

AT 830 AM CDT RADAR CONTINUED TO SHOW AN AREA OF SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE WESTERN HALF OF VAL VERDE COUNTY.
THIS AREA WAS ABOUT 50 MILES WIDE AND EXTENDED FROM 75 MILES SOUTH
SOUTHWEST OF DEL RIO NORTH TO 10 MILES WEST OF DEL RIO TO NEAR OZONA
IN CROCKETT COUNTY. MOVEMENT WAS SLOWLY TO THE NORTH AT 10 MPH.

SHERIFF DEPUTY AT COMSTOCK...30 MILES NORTHWEST OF DEL RIO...REPORTED
2.50 INCHES OF RAIN WITH HEAVY RAINFALL IN THE AREA.  THE HIGHWAY
DEPARTMENT HAS CLOSED HIGHWAY 163 NORTH OUT OF COMSTOCK DUE TO HIGH
WATER ACROSS THE ROAD.  PANDALE...IN THE NORTHWEST CORNER OF VAL VERDE
COUNTY...REPORTED 1.45 INCH OF RAIN.  AS THE STORMS TO THE SOUTH MOVE
SLOWLY TO THE NORTH OVER THE SAME GROUND THE LIKLEYHOOD OF FLASH
FLOODING WILL INCREASE.

MOTORISTS AND RANCHERS DRIVING IN CENTRAL AND WESTERN VAL VEREDE
COUNTY...ESPECIALY IN THE COMSTOCK AREA...SHOULD BE ALERT TO THE DANGER
OF FLASH FLOODING OF DRAWS...RANCH ROADS AND HIGHWAYS.

BOATERS ON LAKE AMISTAD SHOULD BE ALERT FOR SUDDEN GUSTY WINDS AND
DANGEROUS LIGHTNING FROM THE THUNDERSTORMS.  FISHERMEN ON THE DEVILS
AND PECOS RIVERS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IF THE
RIVERS BEGIN TO RISE.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO
CROSS A FLOWING SbTREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING
WATER MOVE UP TO HIGHER GROUND.

STAY TUNED TO YOUR NOAA WEATHER RADIO...LOCAL RADIO STATIONS AND CABLE
TV FOR ADDITIONAL STATEMENTS OR WARNINGS.  NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:05 PM CDT, 17 hours 25 minutes earlier.

Area forecast discussion, May 19, 3:05 PM CDT, 17 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON, TX
200 PM CDT TUE MAY 19 1992

ALL MODELS ARE INDICATING A CONTINUED WEAKENING OF H7/H5 LOW OVER CNTRL
TX...WITH INSTABILITY AXIS PULLING UP TO NW OVER THE NEXT 36 HOURS.  THIS
WILL DCRS TSTM ACTIVITY IN ALL AREAS OF FA XCPT HILL COUNTRY.  MODELS NOT
AS CLEAR ON LAST PD...WITH HANDLING OF H5 OVR GULF UNCERTAIN.  WILL GO
WITH MOS POPS FOR MOST OF FCST PD...XCPT A CATEGORY HIR IN LAST PD FOR
BRO/CRP DUE TO UNCERTAIN EVOUTION OF H5 CYCLOGENESIS OVR GULF.  SINCE
ATMOS HAS GONE VIRTUALLY BAROTROPIC FOR FORSEEABLE FUTURE... WILL HAVE
PERSISTENCE TEMP FCST... MODERATED IN 2ND PD PRINCIPALLY BY CLD COVER...
BUT ALSO BY EVAP OVR SOME SRN PTNS.A  XPCT A FEW HEAVY RAFL EVENTS TO
CONT THIS EVENING OVR PTS OF S TX AND HILL COUNTRY...BUT NOT WIDESPREAD
ENUF TO WARRANT FFA.

SEA

.SETX...NONE

In the hours before

Special weather statement, May 20, 6:42 AM CDT, 1 hour 48 minutes before
TXZ054-201330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DEL RIO TX
640 AM CDT WED MAY 20 1992

AT 635 AM CDT RADAR SHOWED A 50 MILE WIDE AREA OF SHOWERS AND
THUNDERSTORMS FROM 75 MILES SOUTH SOUTHWEST OF DEL RIO EXTENDING NORTH
TO 10 MILES WEST OF DEL RIO TO OZONA IN CROCKETT COUNTY.  THUNDERSTORMS
WITH RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WERE LOCATED ALONG FARM TO
MARKET ROAD 1024 ABOUT 15 MILES SOUTHEAST OF PANDALE IN NORTHWEST VAL
VERDE COUNTY. MOVEMENT OF THE SHOWERS AND THUNDERSTORMS WAS TO THE
NORTH AT 10 MILES AN HOUR.

AS THE RAIN MOVES NORTH OVER THE SAME AREA FOR THE NEXT FEW HOURS
FLOODING OF LOW WATER CROSSINGS AND LOW LYING AREAS THROUGHOUT WESTERN
VAL VERDE COUNTY IS LIKELY. MOTORISTS ARE URGED TO USE EXTREME CAUTION
WHILE DRIVING IN THIS AREA. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW
WATER CROSSINGS.

BOATERS ON LAKE AMISTAD AND AREA RIVERS SHOULD BE ALERT FOR SUNDDEN

SUDDEN GUSTY WINDS AND DANGEROUS LIGHTNING WITH THE THUNDERSTORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:00 PM CDTFlash Flood WarningEWXVal Verde3 hr
May 20, 3:35 PM CDTFlash Flood WarningEWXBexar, Kendall115 min
May 20, 5:27 PM CDTFlash Flood WarningEWXBexar2 hr

Nearby

Flash Flood Warnings in Texas, 1992Every flash flood warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.